Epilepsy Foundation

8 yo. daughter started ethosuxamide 2 weeks ago - very tired and personality muted

Anyone start out this way and have it go away with time?  Our daughter is usually very joyful, energetic and enthusiastic (she can also be argumentative and difficult! LOL).  Has had an ADHD diagnosis in fact.  She was just diagnosed with absence seizures on June 14.
We started ethosuxamide, 250mg 2x a day 2 weeks ago.  Initally she was very tired and seemed a little sad and also nauseous and wasn't eating.  By the end of the first week, the nausea went away and her appetite was better (though still not normal for her).  Her energy started to rebound a bit.  I was supposed to increase her dose to 500mg in the PM at the one week mark but I waited a couple of extra days to let her adjust since she seemed to be feeling better.  So it's been 7 days now she's been on 250mg AM and 500 mg. PM and I am still supposed to increase her dose to 500mg in the AM as well.  But she is so tired and isn't herself.  As much as my husband and I have always wished she could be calmer and less active, this is just making us sad.  

I'm wondering if the tired/zombie-child side effects have any chance of going away like the nausea or is this as good as it gets?  Will be calling the neuro about this, but just wondering if anyone out there has had a positive outcome after starting off this way.  

Thanks!

Views: 63

Reply to This

Replies to This Discussion

Melanie,

We don't have experience with this from ethosuximide (my daughter was allergic to it), but have had this from other medication. We generally have behavioral issues - she has been angry, hyper, depressed, etc. Meds are NOT fun. Unfortunately it can often come down to the lesser of 2 evils.

Some parents use vitamins to help combat some of the side effects. Check around for posts about B6 & B12.

Laura

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service